Minnesota, 2022

Hail in Minnesota, May 29, 2022

May 29, 2022 · NWS FSD · 7 events in 5 counties and zones

Thunderstorms developed toward midnight on leading elevated warm advection across south central South Dakota and progressed rapidly northeast through areas north of Interstate 90. Large amounts of DCAPE in the air mass resulted in spotty damaging wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$494,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms developed toward midnight on leading elevated warm advection across south central South Dakota and progressed rapidly northeast through areas north of Interstate 90. Large amounts of DCAPE in the air mass resulted in spotty damaging wind. A second cluster of storms developed on the tail end of the initial storms on the nose of an increasing low-level jet, using up to 2000 J/kg of elevated instability to rapidly become severe. Very large hail resulted as storms first developed supercellular characteristics, and then a mix of hail and damaging wind as short bowing segments evolved moving into northwest Iowa and southwest Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 29, 2:42 AM CST, 53 minutes earlier.

Area forecast discussion, May 29, 2:42 AM CST, 53 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
342 AM CDT Sun May 29 2022

.SHORT TERM...(Today and Tonight)
Issued at 340 AM CDT Sun May 29 2022

Due to ongoing severe weather and technical issues, the early
morning forecast discussion will be delayed.

.LONG TERM...(Monday through Saturday)
Issued at 340 AM CDT Sun May 29 2022

Due to ongoing severe weather and technical issues, the early
morning forecast discussion will be delayed.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1105 PM CDT Sat May 28 2022

Latest radar imagery shows showers and storms starting to drift
eastward into portions of the James River Valley. As alluded to in
the previous discussion, can't rule out the possibility of seeing a
storm or two impact both KHON and KFSD between 06-11z, causing cigs
and vsbys to briefly drop to MVFR levels. Winds during this time
should largely remain out of the E/SE, with gusts ranging between 15
to 25 mph.

Otherwise, look for quiet conditions to gradually return near
daybreak, though MVFR cigs may linger along and north of I-90 though
mid-morning. Showers and storms, a few of which could become severe,
return Sunday evening as a cold front advances toward the region.
However, due to lower confidence in exact location, have opted to
only cover storm chances with a PROB30 Group for the time being.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...JH
LONG TERM...JH
AVIATION...SST
Hazardous weather outlook, May 28, 3:00 PM CST, 12 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
400 PM CDT Sat May 28 2022

SDZ038-039-050-052>054-057>061-063>065-068-292100-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-
Hanson-McCook-Charles Mix-Douglas-Hutchinson-Bon Homme-
400 PM CDT Sat May 28 2022

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms return to the region this holiday weekend,
beginning this evening as storms move across central and eastern
South Dakota. The primary severe weather threat this evening will be
damaging wind gusts in excess of 70 mph, with isolated hail up to
half dollar size also possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Additional rounds of thunderstorms are possible by Sunday evening,
and again late Monday. Although a few storms may become strong to
severe, the greater severe weather threat appears to be near and
east of Highway 81.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-055-056-062-066-067-069>071-292100-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Brookings-Lake-Moody-Minnehaha-Turner-
Yankton-Union-
400 PM CDT Sat May 28 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms return to the region this holiday weekend,
beginning tonight. Isolated strong to severe storms are possible,
mainly after midnight. The strongest storms may produce hail up to
half dollar size, and possibly a few wind gusts of 50 to 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Additional rounds are severe weather are possible Sunday evening and
overnight, and again late Monday into Monday evening. Each of these
periods could see all modes of severe weather, including large hail,
damaging winds, and perhaps a few tornadoes. Remain aware of the
forecast and evolving severe weather risks this holiday weekend,
especially if you have outdoor plans.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 29, 12:05 AM CST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
105 AM CDT SUN MAY 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     TSTM WND GST     4 ESE FORESTBURG        44.01N 98.03W
05/29/2022  M69 MPH          SANBORN            SD   MESONET

            MESONET STATION 6 SD RWIS FORESTBURG.

1245 AM     TSTM WND GST     2 NNW HURON             44.39N 98.23W
05/29/2022  M52 MPH          BEADLE             SD   ASOS

            ASOS STATION KHON HURON REGIONAL AIRPORT.

&&
Local storm report, May 29, 2:41 AM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
341 AM CDT SUN MAY 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 AM     HAIL             FREEMAN                 43.35N 97.43W
05/29/2022  E1.50 INCH       HUTCHINSON         SD   TRAINED SPOTTER

            MOSTLY NICKEL SIZED BUT A FEW PING PONG
            SIZED.

&&

SG
Local storm report, May 29, 2:54 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
354 AM CDT SUN MAY 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 AM     HAIL             3 ESE MENNO             43.22N 97.51W
05/29/2022  M2.00 INCH       HUTCHINSON         SD   TRAINED SPOTTER

            REPORT VIA SOCIAL MEDIA.

&&

SG
Local storm report, May 29, 3:00 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
400 AM CDT SUN MAY 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     TSTM WND GST     3 ESE PARKER            43.37N 97.08W
05/29/2022  M64 MPH          TURNER             SD   MESONET

            MESONET STATION 310 SD RWIS PARKER.

&&

SG
Local storm report, May 29, 3:08 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
408 AM CDT SUN MAY 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 AM     HAIL             4 WSW SIOUX FALLS       43.52N 96.81W
05/29/2022  M2.00 INCH       MINNEHAHA          SD   NWS EMPLOYEE

&&

SG
Local storm report, May 29, 3:17 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
417 AM CDT SUN MAY 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 AM     HAIL             1 E SIOUX FALLS         43.55N 96.71W
05/29/2022  E2.50 INCH       MINNEHAHA          SD   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&

SG

The radar

The Sioux Falls radar (KFSD), 41 km away, was scanning. The volume nearest the first event began at 09:35 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Rock

When
May 29, 3:35 AM CST to 3:37 AM CST
Where
Rock County, 4.99 mi W of Hardwick
Measured
1 in hail
Crop damage
$157,000
Reported by
Public
Coordinates
43.780, -96.300

Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Hail, Nobles

When
May 29, 4:23 AM CST to 4:25 AM CST
Where
Nobles County, 1.81 mi WSW of Worthington
Measured
1 in hail
Crop damage
$135,000
Reported by
CoCoRaHS
Coordinates
43.612, -95.635

Hail was mostly pea-sized, but a few stones were as large as quarters. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Hail, Murray

When
May 29, 4:25 AM CST to 4:27 AM CST
Where
Murray County, 4.86 mi N of Currie
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
44.140, -95.680

Hail varied between dime- and nickel-sized.

Hail, Nobles

When
May 29, 4:30 AM CST to 4:32 AM CST
Where
Nobles County, 1.22 mi NE of Worthington
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.630, -95.580

Hail varied between quarter and golf ball size.

Hail, Lyon

When
May 29, 4:35 AM CST to 4:37 AM CST
Where
Lyon County, 0.69 mi N of Tracy
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.240, -95.620

Hail, Jackson

When
May 29, 4:57 AM CST to 4:59 AM CST
Where
Jackson County, 1.38 mi S of Okabena
Measured
1.25 in hail
Crop damage
$202,000
Reported by
Public
Coordinates
43.710, -95.320

Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Hail, Jackson

When
May 29, 5:20 AM CST to 5:22 AM CST
Where
Jackson County, 4.41 mi SSW of Bergen
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
43.720, -95.030

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1032347, 1032348, 1032349, 1032350, 1032351, 1032352, 1032353.